Penicillin Allergy: Sometimes Confusing
DEAR DR.PAUL: My son had an allergic reaction to amoxicillin. He has had a penicillin allergy test that came back negative, however we read that it is possible to be allergic to amoxicillin but not to penicillin. Is this a true possibility?
PEDIATRICIAN DR.PAUL Aswers: Your question brings up several important points about penicillin allergy. However, let me take this opportunity to discuss antibiotic allergy in general, as there can really be a lot of confusion around this issue. Many parents seem to think that any reaction to an antibiotic is allergic. However it is important to realize that there is a difference between a true allergic reaction and a side effect of the medication itself. Antibiotics, as all other medications, have potential effects; both helpful ones like fighting off bacteria and unwanted “side effects”. We know that certain antibiotics tend to cause more vomiting, abdominal discomfort and diarrhea than others. So when a parent reports that a child has had such symptoms, we recognize this is a side effect of the medication and not an allergic reaction. This distinction is important as we do not want to falsely label a child as being allergic to penicillin when truly he or she is not.
An allergy develops when a person’s body has a bad reaction to a particular substance or product, such as penicillin. Allergic reactions to medications usually have very specific symptoms including: an itchy rash or urticaria, swelling of the throat/mouth area and difficulty breathing. Also, very rarely, allergic reactions to medications, including penicillin, can be potentially life threatening. There are also different types of allergic reactions. Some that occur right away and others that appear several days after starting the antibiotic or even within a week after stopping it. In any case, my point is that there is an important difference between a side effect and an allergic reaction. How does one confirm a penicillin allergy? By allergy (skin) testing to penicillin, the only antibiotic we can actually test for. If a child tests positive, then he or she is considered allergic to penicillin and should not be given penicillin the future. If the test is negative the child is not penicillin allergic.
Penicillin is a beta-lactam antibiotic while, amoxicillin is an amino-penicillin. In other words, it is a modified form of penicillin. It is a beta-lactam molecule with another(amino)molecule stuck onto it. It is not uncommon for children to react to the amino part of the amoxicillin molecule and not the penicillin (beta-lactam) part. So these children, although have had a reaction to amoxicillin, technically are not allergic to the penicillin molecule. They had an allergic reaction to the “non-penicillin portion” of the amoxicillin molecule. In this case, just like with your son, the penicillin allergy test is negative. So in the future, penicillin can be given to your son, but not amoxicillin.
On a final note, if there is a doubt about a penicillin allergy, it should be verified one way or the other. This clarification will be extremely helpful in deciding which antibiotic to use in case a future need arises.
Pediatrician DR.PAUL Roumeliotis is certified by the American Board of Pediatrics and Royal College of Physicians and Surgeons of Canada. The information provided above is designed to be an educational aid only. It is not intended to replace the advice and care of your child’s physician, nor is it intended to be used for medical diagnosis or treatment. If you suspect that your child has a medical condition always consult a physician.